Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 127, NWS Midland/Odessa, TX

June 8, 2002Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2002, 7:40 PM CDT for Gaines County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2002, 7:40 PM CDT (00:40 UTC)
Expired
Jun 8, 2002, 8:30 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 090040
SVRMAF
TXC165-090130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT SAT JUN 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GAINES COUNTY IN WEST TEXAS

* UNTIL 830 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF THE FAIRVIEW COMMUNITY...OR   
  ABOUT 13 MILES SOUTHEAST OF SEMINOLE...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  SEMINOLE...THE FAIRVIEW COMMUNITY...CEDAR LAKE...ASHMORE...LOOP AND
  SEAGRAVES

WIND GUSTS TO 65 MPH CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND
TO SHELTER...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY 
BUILDING. AVOID WINDOWS

LAT...LON 3294 10223 3253 10223 3253 10267 3294 10275

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:25 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 8, 3:25 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT SAT JUN 8 2002

07/12Z UPPER AIR DATA SHOWING A STRONG UPPER LOW OVER THE PAC NW
WITH VERY COLD SUB -25C 500MB TEMPS ACROSS WA AND NRN OR. A LITTLE
CLOSER TO HOME SHOWS SOUTHWESTERLY FLOW ALOFT WITH PLENTY OF LOW
LEVEL MOISTURE OVER THE ENTIRE CWA (850MB DEW POINT OF 16C).
INTERESTING TO NOTE A SOUTHWEST WIND AT KGDP WITH A DEW POINT OF 52F
AT 19Z.

CONVECTION FIRING IN THE MOUNTAINS AS OF THIS WRITING WITH PLENTY OF
LOW-LEVEL MOISTURE AROUND AND DECENT MID-LEVEL LAPSE RATES. HIGHEST
POPS (30%) WILL BE CONFINED TO THE MOUNTAINS AND ADJACENT PLAINS
WITH GENERALLY 20% OR LESS ELSEWHERE. SIMILAR PATTERN IN PLACE FOR
TOMORROW...ALTHOUGH MODELS SHARPEN DRYLINE AND MOVE IT TO NEAR THE
TX/NM STATE LINE IN THE AFTERNOON. CURRENT FORECAST LOOKS GOOD WITH
LOW ORDER POPS ALL ZONES EXCEPT CULBERSON COUNTY TX AND EDDY COUNTY
NM. DRYLINE SHARPENS FURTHER ON MONDAY BUT MID LEVEL TEMPS RISE AS
500MB HIGH STRENGTHENS OVER THE AREA...WILL CONTINUE THE CURRENT
DRY FORECAST EXCEPT FOR THE BIG BEND GROUP WHERE LOW LEVEL MOISTURE
AND WEAK LOW-LEVEL UPSLOPE FLOW WILL REMAIN. DRY AND HOT FOR TUESDAY
AND WEDNESDAY WITH UPPER HIGH BUILDING OVER THE AREA. EXTENDED MODEL
GUIDANCE CONTINUES TO SHOW A FRONT APPROACHING THE AREA THURSDAY.
NOT CONVINCED A FRONT WILL ACTUALLY MAKE IT INTO THE AREA AS MAIN
UPPER LOW IS WELL NORTH OF THE AREA...WE WILL CONTINUE THE DRY
FORECAST WITH SLIGHTLY /COOLER/ TEMPS THURSDAY AND FRIDAY WITH
POSSIBLE LOWER THICKNESSES. RIDGE LOOKS LIKE IT WILL TEMPORARILY
REBUILD OVER THE AREA SATURDAY AS ANOTHER UPPER LOW APPROACHES THE
PAC NW.

MAF   069/095/070/096  2110
LSA   066/093/067/095  2110
6R6   070/092/070/096  212-
MRF   060/087/060/090  3221
CNM   067/101/069/100  3-00

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, Jun 8, 3:00 PM CDT, 4 hours 40 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-DDHHMM-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT SAT JUN 8 2002

.SYNOPSIS...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE OUTLOOK AREA TODAY AS AN UPPER LEVEL DISTURBANCE AND
ABUNDANT LOW LEVEL MOISTURE COMBINE WITH DAYTIME HEATING.
THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS...THEN DEVELOP OR SPREAD INTO THE PLAINS INTO
THE EVENING.

.HAZARDS...
WHILE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAIN.  LOCALIZED FLOODING OF LOW LYING
AREAS AND GUSTY WINDS TO 50 MPH WILL ACCOMPANY THE STRONGER
THUNDERSTORMS ACROSS THE OUTLOOK AREA.

SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Jun 8, 3:03 PM CDT, 4 hours 37 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED ISSUANCE AND EXPIRATION TIMES
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT SAT JUN 8 2002

.SYNOPSIS...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE OUTLOOK AREA TODAY AS AN UPPER LEVEL DISTURBANCE AND
ABUNDANT LOW LEVEL MOISTURE COMBINE WITH DAYTIME HEATING.
THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS...THEN DEVELOP OR SPREAD INTO THE PLAINS INTO
THE EVENING.

.HAZARDS...
WHILE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAIN.  LOCALIZED FLOODING OF LOW LYING
AREAS AND GUSTY WINDS TO 50 MPH WILL ACCOMPANY THE STRONGER
THUNDERSTORMS ACROSS THE OUTLOOK AREA.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:03 PM CDTSevere Thunderstorm WarningMAFMartin42 min
Jun 8, 9:45 PM CDTSevere Thunderstorm WarningMAFMartin30 min
Jun 9, 5:54 PM CDTSevere Thunderstorm WarningMAFGaines51 min
Jun 9, 6:48 PM CDTSevere Thunderstorm WarningMAFGaines57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.